"If I had known what it was doing to my body, I would have never even touched it, but I didn't know," Illinois teen Adam Hergenreder says of vaping.

By Maria Pasquini
September 16, 2019

A student athlete still has difficulty climbing up stairs after being hospitalized with “severe lung damage” caused by e-cigarettes.

“My lungs were that of a 70-year-old’s,” Illinois teen Adam Hergenreder, who started vaping when he was 16, was told by the doctors, according to CNN.

Following days of persistent nausea and vomiting, the teenager was hospitalized in late August, where doctors were able to realize the full extent of the damage.

RELATED: The Dangers of Vaping Doctors Want Everyone to Know

“It was severe lung disease, especially for a young person. He was short of breath, he was breathing heavily,” added Dr. Stephen Amesbury, a pulmonologist and critical care physician at Advocate Condell Medical Center. “If his mom had not brought him to the hospital within the next two to three days, his breathing could have worsened to the point that he could have died if he didn’t seek medical care.”

Describing her son as a “healthy” and “typical 18-year-old boy,” his mother Polly described her son’s health battle as “every parent’s worst nightmare.”

CNN

RELATED: What Is Popcorn Lung? What to Know About This Deadly Condition Caused By Vaping

When Hergenreder first began vaping, he was under the impression that e-cigarettes were safer to use than regular cigarettes — plus he thought they “tasted good.”

“He would hit it several times throughout the day,” Polly told CNN of her son’s vaping habits. “My son was going through a pod and a half every other day, or a day and a half.”

“If I had known what it was doing to my body, I would have never even touched it, but I didn’t know,” the teen said, adding that “it was scary to think about” the damage “that little device” did to his lungs.

RELATED: How Can You Get Chemical Pneumonia From Vaping? Pulmonologists Explain

RELATED: 17-Year-Old Texas Girl on Life Support, Family Says Illness Due to Vaping

After being released from the hospital, Hergenreder still finds it “difficult to even do normal activities, like going up stairs,” which leaves him winded. His future with sports is also in jeopardy.

“I was a varsity wrestler before this and I might not ever be able to wrestle because that’s a very physical sport and my lungs might not be able to hold that exertion,” he told CNN. “It’s sad.”

On Wednesday, one day after Kansas health officials confirmed the sixth vaping-related death in the United States, the Trump administration announced its planning to crack down on vaping, especially when it comes to its use among teens.

Health and Human Services Secretary Alex Azar announced the administration’s plan to completely remove flavored e-cigarettes from the market, save for tobacco-flavored products, noting that about 8 million adults and 5 million children are currently vaping.

RELATED: A Second Person Has Died of a Severe Lung Illness After Vaping, Oregon Officials Say

On Wednesday, CDC Director Robert Redfield said the health organization “strongly supports” the FDA’s plan to “finalize an enforcement policy that will clear non-tobacco-flavored e-cigarettes from the market.”

“This is an important step in response to the epidemic of e-cigarette use among our Nation’s youth, and will help protect them from a lifetime of nicotine addiction and associated health risks. Clearing the market of non-tobacco-flavored products is important to reverse this alarming epidemic,” he continued in a statement obtained by PEOPLE. “We must do everything we can to reduce the use of e-cigarettes among middle and high school students.”

RELATED: 17-Year-Old Boy’s Lungs Completely Blocked from Vaping, Doctors Say

The Centers for Disease Control is investigating more than 450 reported cases of severe lung illness linked to vaping from U.S. residents of all ages, a number that the CDC said on Friday had more than doubled from the prior week.

The CDC has urged Americans to avoid vaping while investigations into the deaths and illnesses proceed.

“While this investigation is ongoing, people should consider not using e-cigarette products,” said Dr. Dana Meaney-Delman, incident manager of the CDC’s response to the vaping-related lung injuries. “People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns.”

To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter

Advertisement